Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 187, NWS North Platte, NE

July 17, 2001Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2001, 6:16 PM CDT for Rock County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 17, 2001, 6:16 PM CDT (23:16 UTC)
Expired
Jul 17, 2001, 6:45 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Rock County, NE

The radar

The North Platte radar (KLNX), 99 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172318
SVRLBF

NEC149-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THE POSSIBLE TORNADO HAD MOVED SOUTH INTO LOUP COUNTY.  SEVERE 
  THUNDERSTORM CONDITIONS WILL CONTINUE OVER EXTREME SOUTH CENTRAL 
  ROCK COUNTY.  MOVEMENT WAS SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF EXTREME SOUTHEASTERN ROCK COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTH CENTRAL NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4210 9954 4210 9941 4211 9926 4230 9927
          4227 9946
$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 17, 2:10 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT TUE JUL 17 2001

...FORECAST PROBLEM WITH THIS FORECAST IS THE ONGOING CONVECTION IN
THE NORTH CENTRAL ZONES AND THE POTENTIAL FOR CONVECTION IN THE REST
OF THE FORECAST AREA TONIGHT...

...18Z SYNOPSIS...
    SURFACE ANALYSIS INDICATED BOUNDARIES IN THE EASTERN PANHANDLE
AND FROM SOUTH CENTRAL THROUGH EAST CENTRAL NEBRASKA. THE KLNX WSR-
88D SHOWED OTHER OUTFLOW BOUNDARIES IN NORTH CENTRAL NEBRASKA. IN
THE 6.7U IMAGERY...THE MOISTURE PLUME HAD MADE IT TO THE NEBRASKA-
SOUTH DAKOTA BOUNDARY AND BEYOND. THE 18Z MERRIMAN WIND PROFILER HAD
A 200MB 100KT JET RUNNING ALONG THE SOUTH DAKOTA-NEBRASKA BORDER.
...MODELS...
    FOR THE EARLY PERIODS...THE ETA IS THE MODEL OF CHOICE WITH
THE AVN/MRF BEING THE CHOICE FOR LATER PERIODS. IN THE OVERALL
PATTERN, THERE IS VERY LITTLE DIFFERENCE BETWEEN THE ETA AND THE
AVN. ONE PROBLEM IS THE AVNS INSISTENCE ON BRINGING A VORT MAX OUT
OF THE TROPICAL EASTERLIES AND INTO THE WESTERLIES. I DONT HAVE A
LOT OF CONFIDENCE IN THAT SINCE SUCH A TRACK WOULD PROBABLY RESULT
IN THE VORT MAX BEING WEAKENED AS IT COMES AROUND THE UPPER HIGH.

FORECAST FOR TONIGHT...
   THERE IS PLENTY OF DEEP MOISTURE AVAILABLE IN CENTRAL AND EASTERN
NEBRASKA WITH SURFACE DEWPOINTS OF 65F OR HIGHER AND 850MB
DEWPOINTS OF 10-14C. THE GOES DERIVED PRECIPITABLE WATER INDICATES
35-40MM IN MUCH OF THE AREA AS WELL. THE 12Z ETA HAS 180AGL BASED
POSITIVE ENERGY OF 3000-4200J/KG EAST OF VALENTINE-BRADY. IT APPEARS
THAT THE VERTICAL WIND PROFILES AND INSTABILITY WILL FAVOR BACK
BUILDING STORMS ONCE AGAIN. THE CONVECTION IN IN SOUTH DAKOTA AND
KEYA PAHA COUNTY SHOULD GENERATE A BOUNDARY THAT WOULD SERVE AS A
FOCUS FOR NEW CONVECTION TONIGHT. AS MUCH AS 7.7 INCHES HAS BEEN
REPORTED IN NORTHERN ROCK COUNTY IN LAST NIGHTS CONVECTION. THAT WAS
VERY CLOSE TO THE KLNX WSR-88D DERIVED STORM TOTAL. AS OF 1145 THIS
MORNING...THE RADAR TOTALS INDICATE AS MUCH AS 2.5 INCHES IN
NORTHWEST KEYA PAHA COUNTY. THE THREE HOURLY FLASH FLOOD GUIDANCE IS
LESS THAN 2 INCHES OVER KEYA PAHA, BOYD, HOLT, AND ROCK COUNTIES.
BARRING ANY INDICATION THAT CONVECTION WILL NOT DEVELOP UP THERE...A
FLASH FLOOD WATCH WILL BE NEEDED. ALTHOUGH THE ETA INDICATES THE
MOST FAVORABLE ELEVATED 2D-FRONTOGENESIS SOUTH AND EAST OF AN ONL-
BBW LINE...I BELIEVE THAT THE POSITIONS OF BOUNDARIES AND THE DRY
LINE ARE THE CRITICAL LOCATIONS. IN THE SOUTHWEST AND THE
PANHANDLE...THE GOES DERIVED PRECIPITABLE WATER DROPS OFF RAPIDLY TO
13MM OR LESS. SO...ANY CONVECTION PROBABLY WILL BE EAST OF A
MERRIMAN-IMPERIAL LINE.
    AFTER TONIGHT...THE LOWER LEVELS DRY OUT SUBSTANTIALLY ALONG AND
WEST OF A VTN-LBF LINE...BUT EXTREME INSTABILITY CONTINUES IN THE
NORTHEAST PART OF THE FORECAST AREA WEDNESDAY AND THURSDAY. SO...
WILL KEEP SOME MENTION OF THUNDERSTORMS IN OUR TEN EASTERN COUNTIES.

.LBF...FLASH FLOOD WATCH NEZ006-007-009-010.

SPRINGER

In the hours before

Local storm report, Jul 17, 2:21 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
221 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    11 NW WOOD LAKE           NE   1.25 INCH HAIL
07/17/01   CHERRY
Local storm report, Jul 17, 2:22 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
222 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    19 W SPRINGVIEW           NE   .75 INCH HAIL
07/17/01   KEYA PAHA
Local storm report, Jul 17, 5:22 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
522 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2 N ROSE                  NE   1.75 INCH HAIL
07/17/01   ROCK
Local storm report, Jul 17, 5:52 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
552 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    3 NE ROSE                 NE   2.75 INCH HAIL
07/17/01   ROCK

RLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:45 PM CDTSevere Thunderstorm WarningLBFHolt30 min
Jul 16, 9:16 PM CDTSevere Thunderstorm WarningLBFWheeler29 min
Jul 17, 1:05 PM CDTSevere Thunderstorm WarningLBFCherry40 min
Jul 17, 1:28 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha62 min
Jul 17, 5:09 PM CDTSevere Thunderstorm WarningLBFRock66 min
Jul 17, 5:51 PM CDTTornado WarningLBFRock24 min
Jul 17, 6:08 PM CDTTornado WarningLBFLoup52 min
Jul 17, 6:34 PM CDTSevere Thunderstorm WarningLBFHolt56 min
Jul 17, 6:56 PM CDTSevere Thunderstorm WarningLBFGarfield64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.